NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
Feeling lethargic after taking Sinemet
Please can you help my Dad has been prescribed Sinemet plus for parkinsons, but there is a problem when he gets up he is fine but about 15 mins after taking Sinemet he is very lethergic and feels weak, is this usual, as he was very active before . There is one more thing that i should say is that he had cancer about 7 years ago and had a complete stomach removal, he was still very active after this . He had a indepth brain scan and was diagnosed with parkinsons.Also he is on antidepresants wich he started about a couple of months ago. He feels that the sinemet may not be working as he feels that his syptoms are not much different.His symptoms are affecting his right side arm and leg when he tries to do anything his hand wont respond and shakes he says his leg feels like a dead leg like after you have had a kick in the thight muscle without the pain. I would be gratefull if you could answer these questions as my Dad is very frusterated waiting to see improvements .Last question is sinemet used to improve condition or to slow condition . THANKYOU.
Idiopathic Parkinson's disease (PD) is a progressive neurodegenerative condition for which there is a loss of brain cells that make the neurochemical dopamine. Currently, the diagnosis of PD is made clinically based on history and the finding of the cardinal features (slowness/smallness of movements, rigidity, tremor, and postural instability).
Initially, PD can affect one side of the body more than the other. There currently is no cure for this disease, but medications can help lessen some of the symptoms. This includes carbidopa/levodopa (brand name Sinemet), which is the cornerstone of treating PD.
Brain cells take up the levodopa and convert it into dopamine, thus allowing for improvement of some of the motor symptoms (rigidity, slowness, and tremor). The carbidopa prevents the conversion of levodopa into dopamine before it reaches the brain. Often, this medication is started at a low dose and slowly increased as toleration or improvement is seen.
One potential side effect from levodopa can be sudden drops in blood pressure with change in position (orthostatic hypotension), which can present as weakness, and lightheadedness upon standing for several minutes. Further evaluation for this can be done by comparing blood pressure when lying down versus standing for a few minutes. Any big change in the blood pressure should be evaluated further by a physician.
- Some simple things that could help include
- Drinking at least 64 fluid ounces daily
- Drinking a 16-ounce glass of water first thing in the morning
- Wearing compression hoses
- Not restricting salt intake if no other reason that a restricted salt diet is necessary
- Raising the head of the bed about 30 degrees.
I suggest you contact your father's doctor to further discuss these concerns.
Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University